Colorado, 2005

Hail in Colorado, August 21, 2005

August 21, 2005 · NWS BOU · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 21, 1:55 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 1:55 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT SUN AUG 21 2005

.SHORT TERM...ELONGATED LOW/MID LEVEL LOW STRETCHED EAST-WEST ACROSS
COLORADO THIS AFTERNOON. WEAK LOW LEVEL EAST WINDS OVER NORTHERN
COLORADO GIVING A NORTHWEST DRIFT TO STORMS...WHILE OVER CENTRAL
COLORADO THE CELLS ARE CREEPING EASTWARD. ALL OF THIS IS RATHER
DISORGANIZED SO FAR. STILL EXPECTING A LINE OF STORMS TO DEVELOP
ALONG THE TROUGH AXIS AND THIS SEEMS TO BE HAPPENING. MEANWHILE...
STORMS FIRED ON AN APPARENT SUN/SHADE BOUNDARY IN WASHINGTON COUNTY
AND THESE ALSO APPEAR TO BE ORGANIZING WITH AN OUTFLOW BOUNDARY
PUSHING WEST AHEAD OF THE STORMS. OVERALL STORMS ARE MOVING A BIT
AND NOT THAT STRONG WITH CAPES AROUND 600-1200 J/KG. PRECIPITABLE
WATER AROUND 0.8 INCH. ALL OF THIS INDICATES A LOW RISK OF FLASH
FLOODING EXCEPT MAYBE IN THE BURN AREAS...THOUGH FURTHER
ORGANIZATION OR A LARGE SCALE OUTFLOW COLLISION COULD PRODUCE A
SIZABLE AREA OF HEAVY RAIN FOR A COUPLE OF HOURS. BEARS WATCHING OF
COURSE BUT IT DOES NOT SEEM TO WARRANT A FLASH FLOOD WATCH.

MODELS ARE NOT DOING REAL WELL WITH THE DETAILS ON THIS
SYSTEM...TAKING A BETTER ORGANIZED SYSTEM EASTWARD TOO FAST. SLOW
MOTION AND MOIST ENVIRONMENT NECESSITATE HANGING ON TO POPS THROUGH
THE NIGHT ON THE PLAINS. ON MONDAY THIS SYSTEM SHOULD BE EXITING THE
EASTERN BORDER AREAS BUT MOISTURE WILL REMAIN. RAISED POPS A LITTLE
BIT IN THE MOUNTAINS AND NE BORDER AREAS.

.LONG TERM...MOIST S/SELY LOW-LEVEL FLOW ON THE PLAINS AND WEAK
QG ASCENT WITH PASSING MID-LEVEL SHORTWAVE SHOULD CONTINUE TO FUEL
SCATTERED CONVECTION MAINLY OVER AND ALONG THE FRONT RANGE.
SFC-700MB THETA-E RIDGE UP AGAINST THE FRONT RANGE EARLY IN THE
EVENING SHIFTS EAST OVERNIGHT AS W-SWLY WINDS ALOFT SLOWLY MIX DOWN
AS THE TROUGH MOVES EAST OF THE AREA. PRECIPITABLE WATER VALUES UP
AROUND AN INCH AS OF 00Z/TUE WITH DERIVED MODEL SOUNDINGS ALONG THE
FRONT RANGE MOIST ADIABATIC AND NEARLY SATURATED ABOVE 650MBS. WITH
0-6KM STORM RELATIVE MOTIONS BARELY 10KTS...COULD SEE A FEW HEAVY
RAIN PRODUCERS EARLY IN THE EVENING. SELY LOW-LEVEL FLOW SHOULD
FOCUS THE BULK OF THE STORM ACTIVITY OVER NORTHERN PORTIONS OF THE
I-25 URBAN CORRIDOR. OTHERWISE EXPECT TO SEE SLOW CLEARING OVERNIGHT
WITH MID-LEVELS REMAINING MOIST.

TUESDAY...ATMOSPHERE EAST OF THE CONTINENTAL DIVIDE NOW LOOKS WETTER
WITH MODELS SHOVING THE SFC-700MB THETA-E RIDGE BACK UP AGAINST THE
FRONT RANGE WITH S/SELY LOW-LEVEL FLOW. WITH THE PRESSURE GRADIENT
ACROSS THE PLAINS TIGHTENING UP DURING THE DAY...SHOULD SEE SFC FLOW
ON THE PLAINS STRENGTHENING DURING THE AFTERNOON. MODELS SHOW SFC
DEWPOINTS INCHING UP INTO THE LOW/MID 60S AND SFC-3KM CAPE VALUES UP
AROUND 2500 J/KG ACROSS LOGAN...PHILLIPS...SEDGWICK AND WASHINGTON
COUNTIES AFTER 21Z/TUE. WITH 15-25KT WLY FLOW ABOVE 700MB AND
10-15KT SELY FLOW AT LOWER LEVELS...VERTICAL SHEAR SUFFICIENT TO
POSSIBLY SPAWN A FEW SEVERE T-STORMS ON THE PLAINS. SOME LATE DAY
STORMS ALSO CAPABLE OF HEAVY RAINFALL...IN THE 1 TO 2 INCH RANGE.
EARLIER CLOUD COVER SHOULD ALSO LOWER TEMPS BY A FEW DEGS BELOW
THOSE OBSERVED ON MONDAY.

REST OF THE EXTENDED PERIOD...THE AIRMASS WILL STEADILY DRIES OUT
ESPECIALLY EAST OF THE MTNS WITH WLY FLOW ALOFT. WLY FLOW PRODUCED
BY A RELATIVELY STRONG MID/UPR LEVEL TROUGH PASSES SLOWLY TO OUR
NORTH. STRONG SOLAR HEATING AND LINGERING MID-LEVEL MOISTURE STILL
ADEQUATE TO PRODUCE THE DAILY ROUND OF THUNDERSTORMS...MOSTLY OVER
MOUNTAINOUS TERRAIN. TEMPERATURES DURING THE PERIOD SHOULD HOVER AT
OR SLIGHTLY ABOVE NORMAL.

.BOU...NONE.

&&

GIMMESTAD/BAKER
Hazardous weather outlook, Aug 21, 10:16 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT SUN AUG 21 2005

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE OVER WESTERN COLORADO WILL MOVE SLOWLY ACROSS
EASTERN COLORADO THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THUNDERSTORMS WILL BE
SLOW MOVING AND THE STRONGER STORMS WILL PRODUCE LOCALIZED HEAVY
RAINFALL. THERE DOES NOT APPEAR TO BE ENOUGH MOISTURE TO SUPPORT
EXTREME RAINFALL RATES. HOWEVER...THERE IS SOME POTENTIAL FOR THE
STORMS TO BE ANCHORED TO THE FOOTHILLS TERRAIN...OR TO ORGANIZE
PARALLEL TO THE WIND FLOW. EITHER SCENARIO COULD PRODUCE SEVERAL
INCHES OF RAIN OVER A FEW HOURS AT A GIVEN POINT AND COULD PRODUCE
FLOODING. THERE IS NO CLEAR FOCUS FOR WHERE THIS MAY HAPPEN AT THIS
TIME...BUT THE AREAS WITH THE GREATEST THREAT APPEAR TO BE ALONG THE
FOOTHILLS THIS AFTERNOON OR ON THE PLAINS FROM ELBERT COUNTY TO THE
NORTHEAST CORNER OF THE STATE THIS EVENING WHERE THERE WILL BE MORE
MOISTURE AND INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY THE UPPER LEVEL DISTURBANCE WILL BE MOVING OUT OF EASTERN
COLORADO. THERE WILL STILL BE ENOUGH MOISTURE AND INSTABILITY FOR A
FEW THUNDERSTORMS. ONCE AGAIN THE STORMS WILL BE SLOW MOVING AND
COULD PRODUCE HEAVY RAIN.

TUESDAY THROUGH SATURDAY...THERE WILL BE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE AFTERNOON AND EVENING EACH DAY. CHANCES
INCREASE SOME ON TUESDAY AS LOW AND MID-LEVEL MOISTURE INCREASES
WITH PASSAGE OF AN UPPER AIR WEATHER DISTURBANCE. LIGHTNING...STRONG
GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH
THE STRONGER THUNDERSTORMS ON TUESDAY. CHANCES FOR MEASURABLE
PRECIPITATION WILL BE SUBSTANTIALLY LESSEN ON THE PLAINS AFTER
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF HEAVY
RAINFALL WILL BE APPRECIATED.

GIMMESTAD/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Larimer

When
August 21, 6:16 PM MST
Where
Larimer County, 5 mi NNW of Berthoud
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.367, -105.117

Hail, Larimer

When
August 21, 6:24 PM MST
Where
Larimer County, 5 mi NNW of Berthoud
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -105.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471528, 5471527.